Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 131, NWS Grand Forks, ND

July 30, 2011Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2011, 6:22 PM CDT for Otter Tail County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2011, 6:22 PM CDT (23:22 UTC)
Expired
Jul 30, 2011, 7:15 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Otter Tail County, MN

The radar

The Minneapolis radar (KMPX), 204 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:00 PM CDTTSTM WND DMG2 E Parkers Prairie, MN5 TO 6 INCH DIAMETER TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 5:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS53 KFGF 302322
SVRFGF
MNC111-310015-
/O.NEW.KFGF.SV.W.0131.110730T2322Z-110731T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
622 PM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 4 MILES
  EAST OF VINING...OR 30 MILES EAST OF FERGUS FALLS...MOVING TO THE
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  URBANK AND ALMORA AROUND 630 PM CDT.
  PARKERS PRAIRIE AROUND 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4623 9562 4637 9546 4622 9514 4611 9514
      4610 9515 4610 9527 4610 9550
TIME...MOT...LOC 2322Z 310DEG 12KT 4624 9544
WIND...HAIL 70MPH 1.00IN

$$
SPEICHER
2 follow-up statements
050 
WWUS53 KFGF 302333
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT SAT JUL 30 2011

MNC111-310015-
/O.CON.KFGF.SV.W.0131.000000T0000Z-110731T0015Z/
OTTER TAIL MN-
633 PM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 715 PM CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 3
MILES NORTH OF PARKERS PRAIRIE...OR 35 MILES EAST OF FERGUS FALLS...
MOVING TO THE SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OTTER TAIL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4611 9542 4621 9550 4633 9537 4622 9514
      4611 9514 4610 9515 4610 9527
TIME...MOT...LOC 2333Z 308DEG 25KT 4619 9534

$$
SPEICHER
305 
WWUS53 KFGF 302349
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT SAT JUL 30 2011

MNC111-310015-
/O.CON.KFGF.SV.W.0131.000000T0000Z-110731T0015Z/
OTTER TAIL MN-
649 PM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 715 PM CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 2
MILES EAST OF PARKERS PRAIRIE...OR 39 MILES EAST OF FERGUS FALLS...
MOVING TO THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN OTTER TAIL AND
  SOUTHEASTERN OTTER TAIL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4611 9539 4618 9545 4624 9533 4623 9525
      4622 9514 4611 9514 4610 9515 4610 9527
TIME...MOT...LOC 2349Z 308DEG 22KT 4615 9526

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:44 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 30, 2:44 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT SAT JUL 30 2011

.SHORT TERM...
MAIN QUESTION FOR THE SHORT TERM FORECAST WILL BE CONVECTIVE
CHANCES. MODELS IN PRETTY GOOD AGREEMENT ON THE DETAILS SO WILL
USE A MODEL BLEND.

TONIGHT...SPC ISSUED SEVERE THUNDERSTORM WATCH 704 FOR PORTIONS OF
EASTERN SD AND SOUTHERN MN JUST A LITTLE BIT AGO. NOT MUCH GOING
ON ATTM IN THE WATCH AREA. BACK UP IN OUR NECK OF THE WOODS WE ARE
WATCHING THE PROGRESS OF A COLD FRONT MOVING ACROSS ND. THIS IS
THE POTENTIAL AREA FOR ADDITIONAL STORM DEVELOPMENT FOR A WHILE
YET THROUGH THE LATE AFTERNOON/EARLY EVENING. THE COLD FRONT AS OF
19Z WAS ALONG A LINE FROM THE LAKE OF THE WOODS THRU KCKN AND DOWN
TOWARDS MOBRIDGE SD. NOT THE BEST DEFINED COLD FRONT BUT THERE IS
A LITTLE BIT OF A CUMULUS FIELD ACCOMPANYING IT. EARLIER CLOUD
COVER ACROSS THE SOUTH HAS HELD TEMPS DOWN JUST A BIT AND DEW
POINTS ARE RECOVERING FINALLY. SPC MESO PAGE IS SHOWING ABOUT 2500
J/KG OF SFC BASED CAPE ALONG THE COLD FRONT. SFC DEW POINTS
GENERALLY IN THE 60S BUT ARE SEEING SOME DRIER DEW POINTS JUST TO
THE NORTH AND NW OF THE FA WITH READINGS IN THE LOW 50S. SO STILL
THINK BEST CHANCES FOR ANY TSTMS WILL BE BRIEFLY LATE THIS
AFTERNOON INTO THE EARLY EVENING AND MAINLY EAST OF THE CURRENT
COLD FRONTAL POSITION. EARLIER SPC DISCUSSION MENTIONED THAT THE
ONE MISSING FACTOR MAY BE THE OVERALL DECREASING LARGE SCALE
FORCING. EVEN ALONG THE COLD FRONT THE CONVERGENCE IS NOT GREAT
WITH LIGHT WINDS OR LIGHT WESTERLY WINDS ALREADY IN PLACE. WILL
JUST HAVE TO WATCH HOW THINGS PROGRESS THE NEXT FEW HOURS.

SUN-TUE...CONVECTIVE CHANCES CONTINUE TO BE THE MAIN FOCUS THRU
THIS TIME FRAME TOO. BASICALLY EXPECT 500MB HEIGHTS TO RISE
SLIGHTLY TONIGHT INTO SUNDAY. WEAK SFC HIGH PRESSURE SHOULD KEEP
WINDS ON SUN EITHER LIGHT OR WITH SOME MINOR RETURN FLOW IN THE
WEST BY LATE AFTERNOON. SPC BASICALLY THINKING THAT THERE MAY BE
SOME TSTM DEVELOPMENT ACROSS THE HIGHER TERRAIN OF THE
CENTRAL/WESTERN DAKOTAS THAT MAY HOLD TOGETHER AS IT MOVES EAST
THRU SUN LATE EVENING AND OVERNIGHT. THE 500MB FLOW THEN TURNS
MORE ZONAL BY LATER MON INTO TUE. AT THE SFC ANOTHER BOUNDARY WILL
MOVE THRU THE NORTHERN PLAINS LATER MON INTO MON NIGHT AND KEEP
SOME CHANCES FOR TSTMS IN THE FORECAST. FINALLY BY TUE IT SHOULD
DRY OUT AGAIN.

.LONG TERM (TUE NIGHT-SAT)...
GFS/ECMWF IN REASONABLE AGREEMENT...BOTH SHOWING THE UPPER RIDGE
ANCHORED ACROSS THE SOUTHERN PLAINS MID WEEK INTO NEXT WEEKEND. A
SERIES OF WAVES WILL MOVE ACROSS SOUTHERN CANADA IN NEAR ZONAL FLOW
RESULTING IN PERIODS OF INCREASED SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE NORTHERN PLAINS.  CONVECTION WILL BE DEPENDENT ON STRENGTH
AND TIMING OF UPPER WAVES...SO WILL KEEP POPS 20 PERCENT OR LESS FOR
NOW. NOT EXPECTING MUCH IN THE WAY OF FLUCTUATING TEMPERATURES WITH
HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO
LOWER 60S.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE SOUTHERN VALLEY INTO NORTHWEST MINNESOTA THIS AFTERNOON AND
EVENING AHEAD OF  AN APPROACHING COLD FRONT. ANY STORMS THAT DEVELOP
COULD IMPACT KFAR...KBJI AND PERHAPS KTVF...BUT DUE TO COVERAGE AND
TIMING UNCERTAINTY...WILL KEEP CURRENT TAFS DRY AND UPDATE AS
NEEDED. OTHERWISE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS WITH
WEST-SOUTHWEST WIND SHIFTING TO THE NORTH-NORTHWEST AFTER FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/ROGERS
Hazardous weather outlook, Jul 30, 5:27 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
527 AM CDT SAT JUL 30 2011

MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054-
311030-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH-
527 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY
AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A
BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM
IS POSSIBLE UNTIL EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053-
311030-
NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
527 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA
INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED
TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT
MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

DTR

In the hours before

Local storm report, Jul 30, 12:43 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             2 SSE HERMAN            45.78N 96.12W
07/30/2011  E1.50 INCH       GRANT              MN   PUBLIC

            HAIL OCCURRED FOR APPROXIMATELY 15 MINUTES WITH GROUND
            STILL COVERED 30 MINUTES AFTER ONSET. INDIVIDUAL STORED
            HAILSTONES IN FREEZER.

&&

WBARRETT
Special weather statement, Jul 30, 5:06 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
506 PM CDT SAT JUL 30 2011

MNZ030>032-302300-
EAST OTTER TAIL MN-WADENA MN-WEST OTTER TAIL MN-
506 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL AND SOUTHERN
WADENA COUNTIES UNTIL 600 PM CDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES SOUTHWEST OF NEW YORK MILLS...OR 28 MILES
SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VINING AROUND 515 PM CDT.
NEW YORK MILLS AND HENNING AROUND 525 PM CDT.
DEER CREEK AND ALMORA AROUND 535 PM CDT.
PARKERS PRAIRIE AND BLUFFTON AROUND 545 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:31 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin44 min
Jul 30, 10:59 AM CDTSevere Thunderstorm WarningFGFGrant, Wilkin61 min
Jul 30, 11:53 AM CDTSevere Thunderstorm WarningFGFGrant28 min
Jul 30, 5:11 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena64 min
Jul 30, 5:58 PM CDTTornado WarningFGFOtter Tail32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.